Adjuvants and Coanalgesics: Awareness of Adverse Effects

Author: Christopher M. Herndon

Christopher M. Herndon, PharmD, BCPS, CPEMost clinicians are already aware of one of the most common adverse effects, which is that of gastrointestinal side effects with NSAIDS and the importance of monitoring that goes with those medications. Newer concerns have recently arisen as far as the cardiovascular adverse effects of NSAIDS and outlining which of the NSAIDS may be safer comparatively speaking with others. Another large group of adjuvant analgesics that we’ve been using frequently are the antidepressants, and some of those have some very interesting caveats as well, as far as how to monitor for things such as serotonin syndrome and hyponatremia. Some of them have their own cardiovascular risks as well. So the clinician needs to make sure that they are adequately monitoring for these adverse effects, and that they have a good plan of attack for how to handle them when they arise.

When you’re discontinuing some of the adjuvant analgesics, we run into some interesting situations. With the antidepressants, for the most part, usually what the patients can see is a withdrawal syndrome usually more from the serotonin than any of the other neurotransmitters affected. In the case of anticonvulsants, even if the patient does not have a seizure disorder, sometimes discontinuing those too abruptly can actually lead to seizures, even in a patient that does not have epilepsy.

To view the full video interview, click here.

Share:

Related Content